Michigan, 2018Damaging Winds in Michigan, July 1, 2018
July 1, 2018 · NWS MQT · 6 events in 3 counties and zones
A cold front moving through a very moist and unstable air mass generated severe thunderstorms over portions of south central Upper Michigan on the afternoon of the 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through a very moist and unstable air mass generated severe thunderstorms over portions of south central Upper Michigan on the afternoon of the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 1, 12:34 PM CST, 32 minutes earlier.
Area forecast discussion, Jul 1, 12:34 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
234 PM EDT Sun Jul 1 2018
.SHORT TERM...(This evening through Monday)
Issued at 234 PM EDT SUN JUL 1 2018
Upper air pattern consists of a 500 mb 500 mb ridge in the ern U.S.
with a trough across the central and northern plains. There is a
shortwave moving through the trough that will be affecting the upper
Great Lakes this afternoon into this evening and this moves into
Canada on Mon. The pcpn will move out this evening over most of the
cwa with drier air moving in late tonight, then quiet weather for
Mon. It will be less humid on Mon as well.
.LONG TERM...(Monday night through Sunday)
Issued at 234 PM EDT SUN JUL 1 2018
No changes from the previous forecast. Weather of significance in
the long term is heat and humidity into Thu, then possibly some
stronger convection around the Thu time frame.
Upper ridging and southern low level flow will continue the heat and
humidity. Tue through Thu will see highs in the 80s to around 90
with dew points in the 60s to around 70. This should result in heat
indices from the mid 80s to mid 90s.
Models continue to show a shortwave rolling across Canada, dropping
a cold front through the area generally in the Thursday time frame.
Depending on timing and numerous other details, this could result in
stronger convection, but at least scattered general convection
regardless.
Otherwise, more seasonable temperatures can be expected for Friday
through next weekend. Dry high pressure is expected to dominate this
time period, so any rain chances will be minimal at best. No major
changes were needed from the model consensus.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 121 PM EDT SUN JUL 1 2018
A frontal boundary moving through Upper Michigan this afternoon into
the evening will bring another round of showers and thunderstorms
into the area. Brief periods of very gusty winds and some hail may
develop with the stronger storms at SAW. However, the timing and
location of the impacts remain uncertain. MVFR cigs are expected
with the areas of rain with the potential for some IFR conditions
over the west into this evening. Drier air moving in behind the
front will bring improvement to VFR overnight.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 234 PM EDT SUN JUL 1 2018
The very warm, humid air sliding over the relatively cool waters of
Lake Superior, will support widespread fog through Mon morning. The
fog could become locally dense where rainfall occurs. Winds should
remain below 20 knots into the middle of the week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement until 8 PM EDT this evening for MIZ014.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...Titus
AVIATION...07
MARINE...07
Hazardous weather outlook, Jul 1, 3:56 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
556 AM EDT Sun Jul 1 2018
MIZ001>007-009>014-084-085-021000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
556 AM EDT Sun Jul 1 2018 /456 AM CDT Sun Jul 1 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible across western and central
upper Michigan mainly this afternoon into this evening. There is
the potential for a few severe storms containing large hail,
damaging winds and locally heavy rainfall, especially over
central Upper Michigan.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms late Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-021000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
556 AM EDT Sun Jul 1 2018 /456 AM CDT Sun Jul 1 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected with a few strong to severe
storms containing large hail and damaging winds mainly this
afternoon and evening.
Locally dense fog is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms late Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LMZ221-248-250-021000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
556 AM EDT Sun Jul 1 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this afternoon into this
evening. There is the potential for strong to severe storms
containing large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
JLB
In the hours before
Local storm report, Jul 1, 7:42 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
942 AM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG 2 N NEGAUNEE 46.53N 87.60W
06/30/2018 MARQUETTE MI FIRE DEPT/RESCUE
NEGAUNEE TOWNSHIP FIRE DEPT RECEIVED
MULTIPLE REPORTS OF TREES DOWN ON POWER
LINES IN THE AREA OF NORTH RD AND KIVELA RD.
TIME ESTIMATED BY RADAR.
&&
RJCLocal storm report, Jul 1, 7:58 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
958 AM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 WNW DEER PARK 46.68N 85.64W
06/30/2018 E4.00 INCH LUCE MI PUBLIC
PHOTOS RECEIVED ON SOCIAL MEDIA OF SOFTBALL
SIZE HAIL AT MUSKALLONGE LAKE STATE PARK.
NUMEROUS WINDSHIELDS SHATTERED AND CAMPERS
DAMAGED BY THE HAIL.
&&
RJCSpecial weather statement, Jul 1, 12:50 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Marquette MI
250 PM EDT SUN JUL 1 2018
MIZ005-011930-
Marquette MI-
250 PM EDT SUN JUL 1 2018
...SPECIAL WEATHER STATEMENT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Gwinn, or 26 miles south of Marquette, moving
northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Carlshend and McFarland.
A tornado watch remains in effect until 800 PM EDT for north central
Upper and south central Upper Michigan.
LAT...LON 4605 8738 4618 8746 4646 8712 4617 8711
4615 8714 4616 8724 4611 8725
TIME...MOT...LOC 1850Z 225DEG 29KT 4616 8735
TitusSpecial weather statement, Jul 1, 1:05 PM CST, 1 minute before
Special Weather Statement
National Weather Service Marquette MI
205 PM CDT SUN JUL 1 2018
MIZ011-012-011945-
Menominee MI-Dickinson MI-
205 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND NORTH
CENTRAL MENOMINEE COUNTIES UNTIL 245 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Norway, or 15 miles east of Iron Mountain, moving
northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Foster City, Waucedah, Loretto, Hardwood and Vulcan.
A tornado watch remains in effect until 700 PM CDT for north central
Upper and south central Upper Michigan.
LAT...LON 4578 8787 4610 8768 4607 8761 4599 8761
4598 8742 4573 8772
TIME...MOT...LOC 1905Z 208DEG 28KT 4581 8774
TitusThunderstorm Wind, Menominee
- When
- July 1, 1:06 PM CST to 1:11 PM CST
- Where
- Menominee County, 0.84 mi SE of Stephenson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 45.410, -87.610
Law enforcement reported a large tree down in Stephenson temporarily blocking a portion of a road.
Thunderstorm Wind, Delta
- When
- July 1, 3:00 PM EST to 3:05 PM EST
- Where
- Delta County, 0.69 mi S of (Esc)dlta Co Arpt Es
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 45.710, -87.100
Tree reported down on a power line. Source of the report is the Delta County Dispatch.
Thunderstorm Wind, Menominee
- When
- July 1, 2:05 PM CST to 2:10 PM CST
- Where
- Menominee County, 1.19 mi NW of Hansen
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 45.240, -87.640
A spotter near Carbondale reported a couple of trees down from thunderstorm winds.
Thunderstorm Wind, Alger
- When
- July 1, 3:06 PM EST to 3:11 PM EST
- Where
- Alger County, 80.67 mi SSW of Winters
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 45.120, -87.620
There was a public report of a few trees blown down in Menominee.
Thunderstorm Wind, Menominee
- When
- July 1, 2:11 PM CST to 2:16 PM CST
- Where
- Menominee County, 3 mi ENE of Carbondale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 45.290, -87.560
A spotter southeast of Wallace reported a couple of trees down from thunderstorm winds.
Thunderstorm Wind, Menominee
- When
- July 1, 2:18 PM CST to 2:23 PM CST
- Where
- Menominee County, 1.19 mi NW of Beach Grove
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 45.310, -87.470
A spotter east of Wallace reported a couple of trees down from thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Wind in Texas, July 1, 2018$500,000 · 61 kt wind · 1 event
- Damaging Winds in Michigan, July 1, 2018$125,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, July 1 to 3, 2018$140,000 · 1 in hail · 5 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774177, 774178, 774182, 774179, 774181, 774180.